Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 35, NWS Austin/San Antonio, TX

June 15, 20064 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Jun 15, 2006, 5:14 AM CDT for 4 counties in Texas. It took effect at Jun 15, 2006, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2006, 5:14 AM CDT (10:14 UTC)
In effect from
Jun 15, 2006, 12:00 PM CDT
Expired
Jun 15, 2006, 8:00 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4936 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 151014
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 AM CDT THU JUN 15 2006

...BREEZY AND DRY CONDITIONS COULD MAKE FIRES HARD TO CONTROL ACROSS
WESTERN PARTS OF SOUTH CENTRAL TEXAS TODAY AND THIS EVENING...

.AN APPROACHING UPPER LEVEL STORM SYSTEM WILL INCREASE SOUTHERLY
WINDS ACROSS SOUTH CENTRAL TEXAS. ALTHOUGH THE SOUTH WINDS WILL
EVENTUALLY BRING AN INCREASE IN MOISTURE...MIXING OF DRIER AIR
ALOFT WILL RESULT IN RED FLAG CONDITIONS BEING REACHED FOR A FEW
HOURS. THE RED FLAG CONDITIONS WILL BE MOST LIKELY TO OCCUR OVER
AREAS ALONG AND WEST OF A ROCKSPRINGS TO EAGLE PASS LINE.

TXZ183-184-202-217-160100-
/O.NEW.KEWX.FW.W.0035.060615T1700Z-060616T0100Z/
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
514 AM CDT THU JUN 15 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING ACROSS WESTERN PARTS OF SOUTH CENTRAL TEXAS DUE TO LOW
RELATIVE HUMIDITY AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING. 

THIS RED FLAG WARNING INCLUDES THE FOLLOWING COUNTIES...
VAL VERDE...EDWARDS...KINNEY...AND MAVERICK.

EXPECT BREEZY CONDITIONS THROUGH THIS EVENING WITH SUSTAINED 20 FOOT
WINDS OCCASIONALLY EXCEEDING 15 MPH. SHALLOW MOISTURE WILL MIX
WITH DRIER AIR ALOFT TO RESULT IN RELATIVE HUMIDITIES FALLING INTO THE
20 TO 25 PERCENT RANGE THIS AFTERNOON AND EARLY THIS EVENING.
MOISTURE WILL CONTINUE TO GRADUALLY STREAM NORTHWARD LATE
TODAY...AND GOOD HUMIDITY RECOVERIES OVER 80 PERCENT IS EXPECTED
LATE TONIGHT.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jun 15, 4:54 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 15, 4:54 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 AM CDT THU JUN 15 2006

.DISCUSSION...
THE WEATHER PATTERN WILL CHANGE FROM HOT AND DRY TO A MOIST AND
TROPICAL ONE STARTING THIS WEEKEND. AN UPPER TROUGH DIGGING OVER
THE GREAT BASIN WILL APPROACH TX WHILE PULLING A SMALL UPPER
DISTURBANCE OFF THE WESTERN GULF INTO A DEVELOPING BROAD CONVEYOR
BELT OF MOISTURE OVER TX FRIDAY INTO SATURDAY.

ON THE BACKSIDE OF THE GULF DISTURBANCE IS TROPICAL MOISTURE
PUSHING NORTHWARD FROM THE BAY OF CAMPECHE. AS THIS SYSTEM MOVES
INTO DEEP SOUTH TX TODAY, AN INCREASE OF DIURNAL CONVECTION WILL
BEGIN TO PUSH INTO EASTERN PARTS OF SOUTH CENTRAL TEXAS LATE
TODAY. A FLATTENING RIDGE AXIS STILL REMAINS ORIENTED SW-NE OVER
TX, SO THE PUSH OF MOISTURE WILL FOCUS MAINLY OVER THE SOUTHEAST
COUNTIES THROUGH THIS EVENING. BY FRIDAY, THE GFS SHOWS MUCH MORE
MOISTURE SPEADING OVER THE EASTERN COUNTIES WITH SCATTERED
CONVECTION REACHING INTO CENTRAL COUNTIES INCLUDING THE EASTERN
HILL COUNTRY. MODEL FORECAST WINDS SHOW STRONG ONSHORE FLOW
TONIGHT THROUGH FRIDAY EVENING, SO THE CHANCE FOR SOME OF THIS
ACTIVITY TO HOLD TOGETHER AND REACH WESTERN COUNTIES IS GOOD.
HOWEVER, EXPECT IT TO WEAKEN WHILE MOVING NNW, SO WILL CALL FOR
SILENT TENS OVER WESTERN COUNTIES FRIDAY AFTN/EVE.

BY LATE SATURDAY THE PATTERN COULD EVOLVE TO REPLACE DROUGHT WITH
DELUGE. THE GFS IS BULLISH ON HIGH QPF AMOUNTS, GIVING THE
EASTWARD MOVING UPPER LOW AN EXTENDED STAY OVER CENTRAL TX AS A
CUT-OFF LOW HANGING AROUND THROUGH THE EXTENDED FORECAST. THIS IS
A COMMON JUNE/JULY FLASH FLOOD PATTERN FOR TX. THE PRESENCE OF THE
GULF UPPER DISTURBANCE COULD CREATE SOME FORECAST CHALLENGES, BUT
OVERALL, THE GFS HAS BEEN FAIRLY CONISTENT WITH THIS PATTERN. ONLY
IN THE PAST DAY OR SO HAS THE GFS AND NAM MODELS BEEFED UP THE
PRECIPITABLE WATER VALUES, WITH BOTH SHOWING OCCASIONAL VALUES
OVER 2 INCHES IN THE VICINITY OF THE LOOSELY DEFINED UPPER LOW.

HAVE ADDED MENTION OF LOCALLY HEAVY RAINFALL FOR SATURDAY NIGHT
THROUGH MONDAY FOR MAINLY THE NE HALF, BUT KEPT POPS MAINLY IN THE
30-50 PERCENT RANGE FOR NOW. A STRONGLY WORDED HWO WILL BE ISSUED
FOR THE POSSIBLE THREAT OF FLOODING. BY THE MIDDLE PART OF NEXT
WEEK, WILL BACK OFF POPS A BIT. THE ECMWF WHICH IS LESS BULLISH ON
THE WEEKEND RAINS AND INDICATES A MORE STABLE PATTERN THAN DOES
THE GFS AND THE DGEX.

.FIRE WEATHER...
A BRIEF 3-5 HOUR PERIOD OF RED FLAG CONDITIONS IS EXPECTED OVER
THE WESTERN COUNTIES WHERE GULF MOISTURE IS EXPECTED TO MIX WITH THE
DRIER AIR ALOFT THIS AFTERNOON INTO EARLY THIS EVENING. THIS
MOISTURE SHOULD EVENTUALLY DEEPEN TO RAISE RH VALUES ABOVE THE
THE 25 PERCENT THRESHOLD. THIS WESTERN AREA CONTINUES TO SEE HIGH
FIRE DANGER CLASSIFICATIONS ON MOST DAYS AND EXTREME DROUGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              98  74  90  75 / 10 10 40 20
AUSTIN BERGSTROM INTL AIRPORT  97  74  89  74 / -  10 40 20
DEL RIO INTL AIRPORT          101  78  96  76 / -  -  10 10
SAN ANTONIO INTL AIRPORT       96  76  91  74 / -  10 30 10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THURSDAY TO 9 PM THURSDAY FOR THE
FOLLOWING COUNTIES: EDWARDS... KINNEY...MAVERICK... AND VAL
VERDE.

&&

18/10

Nearby

Red Flag Warnings in Texas, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.